Alert archive / South Carolina / Tornado Warnings in 1996

Tornado Warning 22, NWS Greenville-Spartanburg, SC

September 16, 1996Greenwood County, Laurens County, South Carolina

NWS Greenville-Spartanburg, SC issued this tornado warning at Sep 16, 1996, 5:57 PM EDT for Greenwood County, Laurens County, South Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 16, 1996, 5:57 PM EDT (21:57 UTC)
Expired
Sep 16, 1996, 6:45 PM EDT
In force
48 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Greenwood County, SC, Laurens County, SC

The radar

The Greer radar (KGSP), 64 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 6:15 PM EDTThunderstorm Wind 50Near Lake Greenwood, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1996-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1996-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 162158
TORGSP
SCC047-059-162245-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
557 PM EDT MON SEP 16 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  645 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  SOUTH CAROLINA
 
   ...GREENWOOD COUNTY...LAURENS COUNTY
 
AT 556 PM...A TORNADIC THUNDERSTORM WAS LOCATED NEAR THE CITY OF LAURENS
AND WILL CONTINUE MOVING QUICKLY TO THE EAST AT 35-40 MPH AND WILL
BE NEAR CLINTON AROUND 610 PM.  ALSO THUNDERSTORMS WITH DAMAGING
WINDS WILL BE MOVING THROUGH GREENWOOD COUNTY...PRIMARILY SOUTH
AND EAST OF THE CITY OF GREENWOOD THROUGH 630 PM.
 
PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE
ACTION TO PROTECT THEIR LIVES. GO TO YOUR BASEMENT...THE CENTER OF
BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET
OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUItLDING OR A
DITCH.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Sep 16, 2:48 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Sep 16, 2:48 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
248 PM EDT MON SEP 16 1996

.FCST TRENDS OK

FIRST AT HAND WE WILL HAVE TO DEAL WITH COMPLEX THAT WILL BE MOVING
INTO CWA SHORTLY.  GOOD ISENT LIFT AND MOIST CONVG AS WELL AS APRCHNG
JET STREAK SHOULD ALLOW STRONG STORMS TO CONT ACROSS SC PORTION OF
CWA UNTIL EVENG.  LOOKS LIKE ANOTHER S/W WILL FOLLOW THAT ACROSS
OVERNIGHT WITH A CFP...LEE SIDE TROF PASSAGE 12Z TO 14Z OR THER ABOUTS.

MODELS TRYING TO HOLD HIGHER LOW LEVEL MOISTURE ARND PAST 18Z TUESDAY
BUT WEST AND NW FLOW SHOULD DOWNSLOPE AND DRY LOWER LAYERS OUT SO AM
NOT BUYING THAT.

LOOKS LIKE THERE COULD BE SOME HEAVY RAINS OVERNIGHT..BUT HAVE NOT
SEEN ANYWHERE THAT IS ESPECIALLY SUSCEPTABLE TO FLOODING BECAUSE OF
TODAYS RAIN SO ANY PROBLEMS IF THEY DO DEVELOP SHOULD BE LOCALIZED.

NOT A LOT OF DIF BETWN AVN AND MOS BUT WARMER MOS MIGHT BE BETTER EAST
OF MTNS WITH SOME ADDTNL DWSLP WARMING.

GSP 66/84/58/78 6/3/0/0
AVL 64/75/55/72 7/2/0/0
CLT 67/82/60/79 7/3/0/0

NEAL

In the hours before

Local storm report, Sep 16, 4:40 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
439 PM EDT MON SEP 16 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.h....
420 PM     LAVONIA                   GA   WIND DAMAGE
09/16/96   FRANKLIN                       DOWNED POWER LINES.
                                          REPORTED BY 911.
Local storm report, Sep 16, 4:42 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
442 PM EDT MON SEP 16 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
438 PM     SENECA                    SC   WIND DAMAGE
09/16/96   OCONEE                         TREES AND POWER LINES DOWN
                                          ALONG HIGHWAY 24. AMATEUR
                                          RADIO REPOjRT.
Local storm report, Sep 16, 4:59 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
458 PM EDT MON SEP 16 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
455 PM     3 N ANDERSON              SC   THUNDERSTORM WINDS.
09/16/96   ANDERSON                       60 MPH WIND GUST ESTIMATED
                                          BY AMATEUR RADIO OPERATOR NEAR
                                          EXIT 21 ON I-85.
Local storm report, Sep 16, 5:01 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
500 PM EDT MON SEP 16 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
456 PM     ANDERSON                  SC   WIND DAMAGE.
09/16/96   ANDERSON                       ROOF DAMAGE TO A BUILDING ON
                                          MAIN STREET. AMATEUR RADIO
                                          REPORT.
Local storm report, Sep 16, 5:37 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
536 PM EDT MON SEP 16 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.4....
535 PM     2 N HICKORY TAVERN        SC   WIND DAMAGE
09/16/96   LAURENS                        MANY LARGE TREES DOWN.
                                          AMATEUR RADIO REPORT.

JZ
Local storm report, Sep 16, 5:54 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
553 PM EDT MON SEP 16 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
525 PM     4 S DONALDSON AFB         SC   WIND DAMAGE
09/16/96   GREENVILLE                     PATH OF TREES DOWN.
                                          REPORTED BY COUNTY 911.
                                          TIME APPROXIMATE.
h
JZ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 4:31 PM EDTTornado WarningGSPAnderson, Oconee44 min
Sep 16, 5:03 PM EDTTornado WarningGSPGreenville42 min
Sep 16, 5:23 PM EDTTornado WarningGSPLaurens, Spartanburg37 min
Sep 16, 6:03 PM EDTTornado WarningGSPUnion42 min
Sep 16, 7:02 PM EDTTornado WarningGSPGreenwood43 min

Nearby

Tornado Warnings in South Carolina, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.